Home » India

Alprax alone couldn't have killed Sunanda Pushkar

Tuesday, 21 January 2014 - 6:34am IST | Place: New Delhi | Agency: DNA

Sunanda Pushkar, whose body was found in a suite in Hotel Leela, died between 4 and 6 pm, on Friday, the post mortem report states. No other details from the report was available till late on Monday. Her body was discovered at 8 pm on Friday when the room was opened by Hotel staff in the presence of Shashi Tharoor.

As against the common perception that ‘drug overdose’ killed Sunanda Pushkar , experts believe that intake of huge quantity of alprazolam tablets, found inside her room, alone cannot cause death.

Senior psychiatrists, who regularly treat depression and hypertension patients , stated that alprazolam tablet overdose alone can’t result in death of any individual. And the patient who takes a dose of this drug regularly develops more appetite for its consumption and is likely to get less affected.

This opinion opens up another line of investigation which could be whether other drugs were taken along with Alprax or if there were external causes for her “sudden unnatural death”, as the preliminary report states.

“It highly unlikely that a person would die with alprazolam overdose. There could be withdrawal symptoms or high level anxiety with other side effects, but chances of death are very very low,” Dr Arvind Gupta, who runs a specialized psychiatry clinic in Delhi told dna. Dr Gupta, however, added that the alprax can create deadly combination only if consumed with other drugs simultaneously.

A senior doctor at AIIMS, who didn’t wish to be named, stated, “Even if an individual takes 15 tablets, he or she at the most will sleep for few more hours.”

Sunanda, 52, was found dead in her room in Hotel Leela Palace in New Delhi on Friday. Delhi police conducted detailed search of the suite and found two empty strips of alprazolam (.5mg) tablets and a third half consumed packet there. The discovery, even before the post-mortem and investigations, led to media speculations that death was caused due to ‘drug overdose.’ Police has remained tightlipped about the incident and are awaiting SDM report to conduct further investigations. Sunanada was reportedly suffering from TB and an immune disorder called lupus.

The adult dosage of alprazolam as per the regular recommendations by a psychiatrist range from minimum of three tablets of 0.5mg to maximum nine tablets per day.

“Alprazolam mostly results in addiction and thus we avoid prescribing this drug. However, its overdose alone cannot result in death. Even if a patient takes more than 15 tablets in a day, he or she may still not feel any problem,” Dr Pankaj Kumar, who is a consulting Psychiatrist at various leading hospitals in the capital and also edits Delhi Psychiatry journal. However, he cautions that immunity of an individual plays a role in how drug will react in a particular body, adding, “alcohol or any other central nervous system depressant could be a deadly combination with alprazolam.”

Alprazolam belongs to a group of drugs called benzodiazepines. It works by slowing down the movement of chemicals in the brain that may become unbalanced. This results in a reduction in nervous tension (anxiety). Alprazolam is used to treat anxiety disorders, panic disorders, and anxiety caused by depression.Overdose symptoms may include extreme drowsiness, confusion, muscle weakness, loss of balance or coordination, feeling light-headed, and fainting.

“Someone who is taking alprazolam first or second time in huge quantity may need to get his stomach washed. But, a regular consumer will only have regular symptoms of extreme drowsiness and gastric problems,” Dr Zaid Ahmed Wani, consultant psychiatrist and associate professor at Government Medical College, Srinagar, told dna.

Tharoor in a letter to the home ministry had asked for a quick probe to end all media speculation on the death and the home ministry had said that probe report would be out soon.


Jump to comments

Around the web